Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


AZT Anemia: always?
May 7, 2004

Hello, I have had 2 lab sets in 5 months on 1st time meds, Combivir & Sustiva (infected 8 months ago). VL=ND and CD4=700(41%) but my RBC, Hct and Hgb have been low, which has been attributed to AZT by my physician. Does this ever resolve back to normal levels in some patients, or is the more typical reaction "once anemia, always anemia"? Thank you. I appreciate your service, support and encouragement.

Response from Dr. Frascino

Hello,

Were you infected eight months ago or did you have your first positive test eight months ago? Are you being treated as a recent seroconverter or perhaps during primary infection (ARS) to try to preserve immune function? If you were chronically infected, was your CD4 count 300 or less and/or viral load markedly elevated when you began treatment? I just want to be certain there is a rationale for you to even be on treatment. But let's assume there is, and discuss your question about anemia.

Anemia in the setting of HIV disease is fairly common and can be caused by a variety of underlying conditions. Certainly AZT-induced anemia would be one of the prime suspects for you, as AZT is one of the components of Combivir. Other causes from blood loss to nutritional deficiencies to even HIV itself must also be considered. Your HIV specialist will evaluate these potential factors. HIV-related anemia can often be multifactorial, meaning that there may be more than one factor contributing to your problem. By examining you, your medical history, and your lab work, the cause or causes can be specifically diagnosed. Once those causes are identified, specific treatment directed at the underlying causes can be started. For instance, if you have a component of iron-deficiency anemia, then iron supplementation would be warranted. If you have anemia of chronic disease (caused by HIV itself) or AZT-induced anemia (and do not want to consider a change in therapy), then Procrit is your best option. Procrit is a mediation that stimulates the production of new red blood cells, and thereby helps to correct the anemia.

Does AZT-related anemia ever resolve spontaneously? Well, almost anything is possible, but I wouldn't recommend just sitting back and waiting to see if this unlikely scenario will occur. Anemia can be associated with a wide variety of symptoms that can compromise your health and quality of life. HIV-related anemia continues to be an undiagnosed and undertreated condition. My very strong advice is to have your anemia evaluated thoroughly and begin whatever treatment is necessary to treat the underlying cause.

Good luck.

Dr. Bob


Previous
Can you have anemia based on just abnormally low Hematocrit?
Next
Fatigue's Kickin' In

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement